Hypomagnesaemia/Hypokalemia Associated with the Use of Esomeprazole

Author(s): Armando L. Negri, Elisa E. del Valle.

Journal Name: Current Drug Safety

Volume 6 , Issue 3 , 2011

Become EABM
Become Reviewer

Abstract:

Magnesium homeostasis is essential for many intracellular processes and depends on dynamic interplay of intestinal absorption, exchange with the bone reservoir, and renal excretion. Hypomagnesaemia may arise from various disorders. We review the case of a 59 year-old man whose only complaint was irritability with a routine analysis showing hypomagnesaemia and hypokalemia while using esomeprazole, a proton pump inhibitor (PPI). Fractional magnesium excretion was low, excluding excessive renal loss. Potassium excretion was 80 mEq/24 Hr in the presence of hypokalemia suggesting hypomagnesaemia-induced kaliuresis as its cause. Hypomagnesaemia partially resolved after oral magnesium supplementation. Esomeprazol suppression corrected hypomagnesaemia. A causal relationship with esomeprazol use was supported by the recurrence of hypomagnesaemia after rechallenge. We review the literature on hypomagnesaemia due to the use of proton pump inhibitors. In the past decade our understanding of transcellular magnesium transport was enhanced by the discovery of the magnesium channel, transient receptor potential (TR PM) 6 and 7 and other proteins that play an important role in its transport. In this light we discuss the possible etiology of proton pump inhibitor related hypomagnesaemia/hypokalemia

Keywords: Hypomagnesaemia, hypokalemia, proton pump inhibitors, esomeprazole

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 6
ISSUE: 3
Year: 2011
Page: [204 - 206]
Pages: 3
DOI: 10.2174/157488611797579320
Price: $65

Article Metrics

PDF: 14